You are currently viewing A Silver Bullet

A Silver Bullet

  • Post author:
  • Post category:Newsroom

One of my favourite comedians of all time is Shaun Micallef. “Why do we have Panadol Rapid and normal Panadol? Am I to believe that there are people who stand in the medicine aisle, and think hmmm, I’d like to get rid of this headache, but not too soon. I’d like to sit in this pain for just a little bit longer.” Genius. And it raises a good point.

We’ve all been there. You’re standing in the medicine aisle: You’re sweating. Your head is pounding. Somehow, you feel cold and hot at the same time. You just feel off, and you want a silver bullet. But you scan the hundreds of options for pain relief medication and feel like your headache might just be getting worse. Panamax vs Panadol? Do I get rapid?  Should I opt for an advance?

Please allow me to make this more simple for you. They are all paracetamol. You can’t really go wrong per se. But there are still wiser options depending on your specific needs, and to know what you’re looking for, you need some information.

How does it work

Paracetamol has been in use for over 50 years, but strangely, it still isn’t immediately clear why it works as well as it does. Don’t panic, studies have shown that it is entirely safe. Whilst we don’t know how it works, what it does is very clear: It reduces swelling and lowers the temperature so that your pain is minimised as quickly as possible. It usually starts kicking in about fifteen to thirty minutes after ingestion and lasts for about four to six hours.

When should I take it?

You should consider paracetamol when your pain is mild to moderate.

  • Aches: backache, headache, toothache, period pain, muscle strains, migraine as well as the general aches and pains that come with the fly
  • Fever
  • As a complement to stronger pain medication (only under guidance from a health professional)

If you are in agony, the horse may have bolted. Call 000.

Happily, paracetamol is the painkiller of choice for those who are pregnant. It does not affect the health of the baby in utero, and the small amount that would flow into breast milk is negligible. 

How do I make it as effective as possible?

As always, you follow the instructions on the packaging. The recommended dosage is that you should not exceed one gram every six hours in a day (essentially, four grams a day). This is reduced for children because their body weight is less, and they digest the drug differently. You should seek out specialised children’s paracetamol for kids under twelve.

It is a highly useful drug because it doesn’t matter whether you have eaten it or not. Although, studies have suggested that it is slightly more effective if ingested with, or just after food. The bioavailability is increased which means you can ingest more of the drug into your gastrointestinal tract than if you do so without food. This does not vary significantly between Panamax vs Panadol.

Do rapid or advanced options make a difference?

According to associate professor Greg Kyle from the University of Canberra, paracetamol can be tweaked for quicker absorption. Having said that, even the regular brands still absorb within 15 to 30 minutes, so depending on your pain threshold, those couple of minutes might be worth the extra price. Either way, you will experience some relief whatever you choose Panamax vs Panadol or any other choice.

Are there any instances when I should avoid it?

Yes, there are several. You should avoid paracetamol if you:

  • have an allergy to paracetamol. If you aren’t sure, check with your health professional.
  • are taking other painkillers that contain paracetamol. This will often be the case if you are recovering from a more significant medical procedure or health concern
  • have already exceeded the recommended daily dosage

Check with your doctor if you have:

  • liver problems
  • kidney problems

problem with alcohol

  • you are underweight

Are there any possible side effects?

Generally, most people do not experience any side effects. I am going to explain what can happen, but these tend to be extremely rare. You might experience an allergic reaction, such as a rash or swelling of the extremities. You can also develop a blood disorder – although this is extremely rare. Most likely is that damage you can do to your liver and kidneys if you were to take beyond the recommended dosage.

Back to Shaun Micallef, lost in his fury at the existence of both panadol AND panadol rapid. It is a very valid frustration. But I hope now you know a little bit more about the subtleties about pain relief medicine: They are all the same drug at the end of the day; the ‘rapid absorption’ exists, but the regular stuff still does the job, and there are very few circumstances when you cannot turn to paracetamol to relieve your pain.

In medicine, there is no such thing as a silver bullet. But paracetamol is the next best thing. Whether this makes it a bronze bullet, I shall leave up to you.

Yours in health,

Floyd – Senior Pharmacist